Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2009, 6:28 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2009, 6:28 PM EDT (22:28 UTC)
- Expired
- May 5, 2009, 7:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, McDuffie County, GA
The radar
The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 052228
SVRCAE
GAC073-189-052330-
/O.NEW.KCAE.SV.W.0036.090505T2228Z-090505T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
WESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 730 PM EDT
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF THOMSON...AND MOVING EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL SOUTH CAROLINA.
LAT...LON 3364 8247 3369 8232 3335 8230 3342 8256
3345 8259 3356 8263 3360 8264
TIME...MOT...LOC 2228Z 276DEG 19KT 3351 8260
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:36 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 5, 2:36 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 236 PM EDT TUE MAY 5 2009 .SYNOPSIS... A WARM MOIST AIRMASS WILL CONTINUE OVER THE AREA SOUTH OF A FRONT STALLED TO OUR NORTH. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... CAE CWA REMAINS IN THE WARM SECTOR SOUTH A FRONT IN NORTH CAROLINA. WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70 AND WEAK UPPER IMPULSES...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON BEHIND THE MAIN AREA OF STORMS THAT MOVED THROUGH THE AREA THIS MORNING. THIS ACTIVITY SHOULD CONTINUE THROUGH THE EVENING AND DIMINISH AFTER SUNSET. WILL CONTINUE 40 PERCENT CHANCE OF STORMS OVERNIGHT. PARAMETERS FOR SEVERE WEATHER ARE MARGINAL SO DO NOT EXPECT OTHER THAN ISOLATED SEVERE REPORTS. && .SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/... WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE SHORT TERM. ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT INSTABILITY...AND WEAK DISTURBANCES ALOFT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. A SHORT WAVE WILL MOVE ACROSS THE AREA WED AFTERNOON AND NIGHT SO WILL GO WITH LIKELY POPS DURING THIS PERIOD. BEHIND THIS WAVE...ACTIVITY WILL BE MAINLY SCATTERED THURSDAY AFTERNOON AND EVENING. TEMPS WILL BE NEAR GUIDANCE VALUES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... FRONTAL BOUNDARY REMAINS STALLED TO OUR NORTH THROUGH SATURDAY AND IS THEN FORECAST TO SLIDE SOUTH THROUGH THE STATE SUNDAY AND SUNDAY NIGHT. FRONT FORECAST TO STALL OVER SOUTHERN PART OF CWA AND THEN MOVE NORTH AGAIN AS A WARM FRONT ON TUESDAY. WITH FRONT NEAR THE AREA THROUGH THE PERIOD IT APPEARS THAT SUFFICIENT ATMOSPHERIC MOISTURE WILL REMAIN AND DIURNAL INSTABILITY WILL RESULT IN SLIGHT CHANCE TO CHANCE POPS INTO TUESDAY FOR MAINLY AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON EXTENDING FROM CSRA NORTHEAST ACROSS THE EASTERN MIDLANDS WHERE CEILINGS MAINLY MVFR AND LOWER IN LOCALLY HEAVY RAIN. OTHER SCATTERED SHOWERS DEVELOPING ACROSS CENTRAL SOUTH CAROLINA. WEAK MID LEVEL DISTURBANCE EXPECTED TO ENHANCE CONVECTION LATE THIS AFTERNOON AND DURING THE EVENING. SO MORE THUNDERSTORMS EXPECTED...WITH THE TAF SITES PROBABLY HAVING LOWER CEILINGS/VISIBILITY AT TIMES. WITH LOW TO MID LEVEL MOISTURE REMAINING HIGH AFTER 06Z...CONFIDENCE HIGH FOR LOW STRATUS/STRATO-CU TO DEVELOP TOWARD MORNING WITH WIDESPREAD IFR/MVFR CONDITIONS. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR THROUGH THURSDAY ASSOCIATED WITH THE FRONT STALLED NEAR THE REGION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 5, 6:06 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 606 PM EDT TUE MAY 5 2009 GAZ040-063>065-077-SCZ018-025>031-035>038-041-062215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 606 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-020>022-062215- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW- 606 PM EDT TUE MAY 5 2009 ...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:53 AM EDT | Areal Flood Advisory | CAE | Burke | 112 min |
| May 5, 11:25 AM EDT | Flash Flood Warning | CAE | Burke | 110 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.